(CBS/AP) The Food and Drug Administration issued a warning on Wednesday to caregivers and health professionals about using codeine on children following surgery. The warning comes after three children died and one experienced life-threatening symptoms after taking the medication to alleviate pain from tonsils and/or adenoids removal surgery.
In all three cases, the children underwent surgery to correct an obstruction that lead to their sleep apnea, a disorder in which subjects stop breathing while they are asleep, the American Sleep Apena Association states. About 1 to 4 percent of children between 2 to 8 suffer from the condition.
The agency said the children were given doses of codeine that were in the typical dose range. It advised health care professionals and parents to be aware of the risks of codeine, and said children should be given the drug at the lowest effective dose possible and for the shortest possible time on as-needed basis.
The FDA noted some people metabolize codeine much faster and more completely than others, leading to greater risks of overdose and side effects, which can include death. About one to seven people out of 100 fall in this category, but in certain ethnic groups the rate can increase to 28 out of 100 people. The agency said the children who died exhibited evidence of being in that group.
If children given codeine suffer side effects like unusual sleepiness, difficulty in waking, confusion, or difficulty breathing, the FDA said parents and caregivers should stop giving them the drug and seek medical attention. All cases should be reported to the FDA MedWatch program.
The agency said it is investigating whether there have been other cases of inadvertent codeine overdoses in children. Its review will include looking for instances when the drug has been used to treat pain following other types of operations.
Codeine is found in prescription drugs used to treat pain as well as coughs.